Patient Case 1: Development of CRS on a BCMA-Targeted Bispecific Antibody

Video

Expert panelists review the first patient case of multiple myeloma wherein cytokine release syndrome (CRS) develops during treatment with a BCMA-targeted bispecific antibody.

Transcript:

Ajai Chari, MD: Before we talk about adverse events of the CRS [cytokine release syndrome] and ICANS [immune effector cell-associated neurotoxicity syndrome], let’s summarize the efficacy and what we know about this drug to put it into context.

The MajesTEC study of 165 patients had a median of 5 lines of therapy. Approximately 80% were triple-class refractory. In this heavily treated population, the response rate was 63% at 1.5 mg/kg weekly, but we’re going to talk about the step-up dosing prior to that weekly administration. What’s particularly impressive is that the benchmark historically was 20%; here it’s 62%. Historically, PFS [progressive-free survival] in advanced unmet needs was 3 to 4 months; here it’s 11.3 months. The duration of response was really impressive, at 18.4 months.

The main adverse events were CRS, infectious complications, and also neutropenia. We’re going to talk about those other adverse events in a different module, but first let’s take a deeper dive into the CRS and ICANS. To set the stage, we’ll start with some cases. Annel, if you could present us case 1?

Kiah Purcell, NP: The first patient case is a 72-year-old woman diagnosed with IgG kappa multiple myeloma in 2012. She had 8 lines of therapy. This patient had DS [Durie-Salmon] stage IIIA and ISS [International Staging System] stage I at diagnosis. She had a past medical history of pulmonary embolism and peripheral sensory neuropathy. In the myeloma disease, the M-spike [monoclonal protein] was 2.45 g/dL, and Bence-Jones protein was 115.1 kDa. IgG was 3770 mg/dL, and the kappa was 22.8 mg/L. On the bone marrow, there were plasma cells involving 60% of the cells. It was kappa restricted, with 29% on smear. It was also hypercellular marrow with 50% cellularity. This patient was enrolled on a clinical trial with teclistamab 3 mg/kg in combination with daratumumab.

Ajai Chari, MD: Something that’s already very interesting about this case in contrast with the commercial drug at Mount Sinai [Hospital] is that these are healthy patients who met all the eligibility criteria. Our commercial tech experience is the opposite. Patients with a lot of comorbidities, renal dysfunction, and cardiac issues. Until now, the clinical trial experience has been in the cherry-picked myeloma, but we’re unfortunately forced to learn about these patients at the bedside, where we may not have all the data. Admittedly, there’s some off-label use, but these are patients who are looking at hospice essentially, so we have a potentially lifesaving therapy. As you highlighted, in spite of some comorbidities, this patient met all the eligibility criteria to get into the study. Tell us what happened once she started teclistamab.

Kiah Purcell, NP: During admission for the step-up dosing, the patient developed grade 2 CRS on November 5 after receiving teclistamab 1.5 mg/kg on November 3. The patient reported new headache, jaw pain, chest heaviness that was 3 of 10, and chills but denied shortness of breath, visual changes, dizziness, or myalgias. The vital signs were 101.3 °F fever, heart rate was 105 beats per minute, hypotension blood pressure [BP] was 80/56 mmHg, and the oxygen was 96% on room air. The ICE [immune effector cell-associated encephalopathy] exam was 10 of 10. The ECG [electrocardiogram] was on normal sinus rhythm and grade 2 CRS based on ASTCT [American Society for Transplant and Cellular Therapy] consensus grading after they reviewed all the parameters. Regarding CRS management, once she reported all her symptoms, they gave a dose of Tylenol, tocilizumab 8 mg/kg IV [intravenous] times 1 dose. We gave hydration 1 L of a normal saline bolus. We also did a CRS lab work-up and an allopanelph, which consists of the IL-6 being elevated at 376.2 pg/mL. The IL-1 was also elevated at 3.1 pg/mL. It was within normal limit, but the tumor necrosis factor was elevated at 33.3 pg/mL. Infectious work-ups and cardiac markers were drawn, but both were negative. The patient follow-up was 1 hour post-tocilizumab. The headache, jaw pain, and chest discomfort that were reported was resolved. The temperature was 37.5 °C, heart rate was 99 beats per minute, BP was 110/72 mmHg, and oxygen was 98% on room air; vitals became normal. The patient remained admitted for 24 hours postresolution without additional symptoms.

Ajai Chari, MD: Thank you. That’s a great case and summary. We’d love to hear everybody’s thoughts on this. The label requires a 48-hour observation. Let me read the exact language from the label so that we’re all on the same page. Patients should be hospitalized for 48 hours after administration of all doses with Tecvayli step-up dosing schedule. The floor nurse is going to be the first to see or hear from the patient. Any advice to that floor nurse about when they should call the frontline provider that something could be brewing?

Annel Urena, RN: We want to educate the patient on reporting any new symptoms, anything that they may feel, letting them know what CRS involves and what the common symptoms are. Once the floor nurse sees that the vitals are obviously not normal, and patients have new onset of symptoms after being dosed, they should contact a provider right away. It’s better to be safe than sorry. Even if you report it, with CRS, you need to do things promptly as soon as you see something new or there’s onset for a patient. That’s the best thing to do.

Ajai Chari, MD: To your point, patients who got on clinical trials by definition were healthy to be enrolled. In our institution, they even have to have a COVID-19 swab before they’re admitted to the hospital. You’ve already cleared this patient from having a major confounding variable. You’ve given a new drug, called a bispecific, and then coinciding with that something is happening. Typically, with the subcutaneous administration, the onset can be delayed 1 to 2 days compared with IV. The message is that it’s possible this temperature and hypotension might have been picked up a little earlier if the vitals had been repeated. Nursing and union guidelines say to do vital signs every 4 hours, but a lot can happen in 4 hours. The point is that if the patient has a new symptom or there’s even a slight uptick or an abnormal vital, don’t wait 4 hours. You can capture that early.

Transcript edited for clarity.

Related Videos
Video 1 - 4 KOLs are featured in "Triaging and Prioritizing Patients with Multiple Myeloma"
Video 1 - 4 KOLs are featured in "CAR T-Cell Therapy: Leukapheresis Practices"
A panel of 4 experts on multiple myeloma
A panel of 4 experts on multiple myeloma
A panel of 4 experts on multiple myeloma
A panel of 4 experts on multiple myeloma
A panel of 4 experts on multiple myeloma
Video 1 - 4 KOLs are featured in "Treating Patients Referred to Academic Centers for CAR T"
Video 1 - 4 KOLs are featured in "Identifying Potential Candidates for CAR T-Cell Therapy"
Beth Faiman, CNP, PhD, an expert on multiple myeloma
Related Content